Alert archive / Florida / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 36, NWS Tampa Bay, FL
NWS Tampa Bay, FL issued this severe thunderstorm warning at May 12, 2011, 6:27 PM EDT for Lee County, Florida. It was in force for 33 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 12, 2011, 6:27 PM EDT (22:27 UTC)
- Expired
- May 12, 2011, 7:00 PM EDT
- In force
- 33 min
- Issued by
- NWS Tampa Bay, FL
- Area
- Storm-based polygon
County Lee County, FL
The radar
The Tampa radar (KTBW), 145 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 12, 6:27 PM EDT | HAIL 0.25 | 1 Ene Fort Myers, FL | HAM OPERATOR REPORTED HALF DOLLAR SIZED HAIL AT DUPREE ST IN FORT MYERS. |
| May 12, 6:31 PM EDT | HAIL 1.25 | 3 Ese Fort Myers, FL | TRAINED SPOTTER REPORTS HAIL LARGER THAN QUARTERS JUST SOUTH OF COLONIAL BOULEVARD ON SIX MILE CYPRESS PARKWAY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tampa Bay, FL (KTBW), launched 12:00Z, 10.5 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 381 J/kg
- Mixed-layer CIN
- -179 J/kg
- Mixed-layer LCL
- 1325 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
919 WUUS52 KTBW 122227 SVRTBW FLC071-122300- /O.NEW.KTBW.SV.W.0036.110512T2227Z-110512T2300Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL 627 PM EDT THU MAY 12 2011 THE NATIONAL WEATHER SERVICE IN RUSKIN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL LEE COUNTY IN FLORIDA. * UNTIL 700 PM EDT * AT 625 PM EDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL OR LARGER. THIS STORM WAS LOCATED NEAR FORT MYERS VILLAS...OR 7 MILES SOUTHEAST OF FORT MYERS...AND MOVING SOUTH AT 5 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... FORT MYERS. FORT MYERS VILLAS. ESTERO. THIS INCLUDES INTERSTATE 75 BETWEEN EXITS 123 AND 138. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. && LAT...LON 2643 8189 2665 8186 2665 8169 2643 8169 TIME...MOT...LOC 2226Z 006DEG 5KT 2654 8179 $$
2 follow-up statements
317 WWUS52 KTBW 122238 SVSTBW SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL 638 PM EDT THU MAY 12 2011 FLC071-122300- /O.CON.KTBW.SV.W.0036.000000T0000Z-110512T2300Z/ LEE FL- 638 PM EDT THU MAY 12 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT FOR CENTRAL LEE COUNTY... AT 634 PM EDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR SOUTHWEST INTERNATIONAL AIRPORT...OR 8 MILES SOUTHEAST OF FORT MYERS...MOVING SOUTH AT 5 MPH. THIS INCLUDES INTERSTATE 75 BETWEEN EXITS 123 AND 138. PRECAUTIONARY/PREPAREDNESS ACTIONS... LARGE HAIL UP TO HALF DOLLAR SIZED HAS BEEN REPORTED WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY. && LAT...LON 2643 8189 2665 8186 2665 8169 2643 8169 TIME...MOT...LOC 2238Z 006DEG 5KT 2652 8179 $$
163 WWUS52 KTBW 122255 SVSTBW SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL 655 PM EDT THU MAY 12 2011 FLC071-122304- /O.EXP.KTBW.SV.W.0036.000000T0000Z-110512T2300Z/ LEE FL- 655 PM EDT THU MAY 12 2011 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LEE COUNTY WILL EXPIRE AT 700 PM EDT... THIS INCLUDES INTERSTATE 75 BETWEEN EXITS 123 AND 138. ALTHOUGH THE STORM HAS WEAKENED BELOW SEVERE LIMITS IT WILL CONTINUE TO PRODUCE STRONG GUSTY WINDS...HEAVY RAIN...AND SMALL HAIL UNTIL IT FULLY DISSIPATES. LAT...LON 2643 8189 2665 8186 2665 8169 2643 8169 TIME...MOT...LOC 2254Z 006DEG 5KT 2650 8179 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 1:30 PM EDT, 4 hours 57 minutes earlier.
Area forecast discussion, May 12, 1:30 PM EDT, 4 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL 130 PM EDT THU MAY 12 2011 .SHORT TERM (TONIGHT THROUGH SATURDAY)...THE UPPER OMEGA BLOCK OVER THE EASTERN HALF OF THE U.S. THIS EVENING TO SLOWLY SLIDE EASTWARD NEXT FEW DAYS AS THE WESTERN LOW ASSOCIATED WITH THE BLOCK MOVES INTO THE DEEP SOUTH SATURDAY. WEAK SURFACE RIDGING ACROSS THE STATE TO HOLD TONIGHT THEN SINK SOUTH FRIDAY AHEAD OF COLD FRONT THAT IS NOW PROGGED TO MOVE THROUGH THE FL PANHANDLE LATE SATURDAY. CONTINUE TO EXPECT ISOLATED DIURNAL SEABREEZE CONVECTION THIS EVENING AND AGAIN FRIDAY AFTERNOON INTO EVENING. MEAN LAYER MOISTURE AND MODELS POPS CONTINUE TO INCREASE SATURDAY AHEAD OF THE FRONTAL SYSTEM WITH DAYTIME HEATING AND VORTICITY MAX MOVING OVERHEAD AND HAVE INCREASED POOPS TO CHANCE CATEGORY MOST AREAS EXCEPT IMMEDIATE COAST FROM THE BAY AREA SOUTHWARD. WARM ABOVE NORMAL TEMPERATURES AREAWIDE TONIGHT THROUGH FRIDAY NIGHT THEN NEAR NORMAL TEMPERATURES WITH INCREASING CLOUD COVER SATURDAY. .LONG TERM (SATURDAY NIGHT THROUGH WEDNESDAY)... NOT A LOT OF CHANGES IN LATEST MODEL GUIDANCE REGARDING THE OVERALL SYNOPTIC SCENARIO FOR SUNDAY AND MONDAY. EURO/GFS SOLUTIONS SHOW GOOD AGREEMENT WITH A DEEPENING TROUGH AND MID LVL CLOSED LOW DROPPING INTO THE DEEP SOUTH ON SUNDAY AND PUSHING A WEAK FRONTAL BOUNDARY ACROSS THE AREA. MEX POPS AND MODEL QPF DID NOT CHANGE MUCH ON THE 00Z RUN...FOR WHICH CURRENT FORECAST VALUES FOR SUNDAY AND MONDAY AFTERNOON STILL LOOK GOOD. CHANCES OF SHOWERS AND THUNDERSTORMS/40 POPS ARE IN PLACE FOR SUNDAY AFTERNOON...AND DECREASING A LITTLE ON MONDAY T0 30 PERCENT. THESE VALUES COULD INCREASE IN UPCOMING MODEL GUIDANCE. UPPER LVL SUPPORT CONTINUES TO BE MODERATE AS THE GOOD DYNAMICS ASSOCIATED WITH A 60-70KT JET SEEMS TO ARRIVE A LITTLE TOO LATE ON MONDAY AFTERNOON. NEVERTHELESS...THE SITUATION WILL BE CLOSELY MONITORED AS THIS SCENARIO IS STILL 4 DAYS AWAY AND SMALL CHANGES IN TIMING COULD HAVE SIGNIFICANT IMPACTS IN THE FINAL OUTCOME. PRESSURE GRADIENTS BECOME A BIT TIGHTER AS THE SFC FRONT PUSHES AWAY FROM THE AREA...BUT WILL CONTINUE TO KEEP WINDS IN THE 15 MPH RANGE. BY TUESDAY...DRIER AIR WILL BE FILTERING INTO THE REGION WITH LOW END AFTERNOON POPS IN PLACE ON TUE AND WED. MEX GUIDANCE BRING AFTERNOON HIGHS DOWN A BIT...JUST ONE OR TWO DEGREES COOLER THAN PREVIOUS VALUES SUNDAY AND MONDAY WITH MAX TEMPS IN THE MID TO UPPER 80S THROUGH WED. MORNING LOWS REMAIN IN THE LOWER TO MID 60S ACROSS MUCH OF THE AREA...EXCEPT NEAR THE COAST WITH UPPER 60S TO LOWER 70S. && .AVIATION...VFR TO PREVAIL THROUGH TONIGHT AND THROUGH THE EARLY MORNING HOURS. HOWEVER...A COUPLE SITES MAY SEE BRIEF PERIODS OF MVFR CONDITIONS FOR REDUCED VSBY BEFORE SUNRISE. && .MARINE...WEAK HIGH PRESSURE TO CONTINUE TO HOLD OVER THE AREA TONIGHT AND SINK SOUTH FRIDAY WITH LIGHT WINDS AND SEAS CONTINUING. COLD FRONT TO DROP INTO THE AREA WITH GRADIENT TIGHTENING WITH SW FLOW INCREASE WINDS AND SEAS SATURDAY THROUGH SUNDAY. FRONT TO STALL IN THE REGION WITH WESTERLY FLOW CONTINUING INTO NEXT WEEK. && .FIRE WEATHER...FAIRLY DRY LOW LEVELS CONTINUE BUT MIN RHS TO REMAIN NEAR OR ABOVE CRITICAL LEVELS FOR SHORT DURATIONS. MOISTURE TO INCREASE FURTHER OVER THE WEEKEND AND INTO EARLY NEXT WEEK. && .PRELIMINARY POINT TEMPS/POPS... TPA 75 90 73 87 / 10 10 10 20 FMY 72 92 73 89 / 20 20 10 20 GIF 70 93 71 89 / 20 20 10 30 SRQ 71 89 72 85 / 10 10 10 20 BKV 63 91 65 88 / 10 10 10 30 SPG 77 89 75 85 / 10 10 10 20 && .TBW WATCHES/WARNINGS/ADVISORIES... FL...NONE. GULF WATERS...NONE. && SHORT TERM/MARINE/FIRE WEATHER...25/DAVIS AVIATION...20/BARRON LONG TERM...22/REYNES
Hazardous weather outlook, May 12, 4:35 AM EDT, 13 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL 435 AM EDT THU MAY 12 2011 FLZ039-042-043-048>052-055>057-060>062-065-130000- LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK- MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE- 435 AM EDT THU MAY 12 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST FLORIDA. .DAY ONE...TODAY AND TONIGHT. ...THUNDERSTORM IMPACT... ISOLATED THUNDERSTORMS ARE POSSIBLE OVER INLAND PORTIONS OF THE PENINSULA THIS AFTERNOON ALONG THE SEABREEZE. ANY STORM THAT DOES DEVELOP IS CAPABLE OF PRODUCING GUSTY WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. ...THUNDERSTORM IMPACT... A FRONT WILL MOVE THROUGH THE AREA ON SUNDAY...WITH INCREASING RAIN CHANCES ON SATURDAY AHEAD OF THE FRONT AND THROUGHOUT THE DAY ON SUNDAY AS IT MOVES THROUGH. HEAVY RAINFALL...GUSTY WINDS...AND SMALL HAIL WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. MCNATT
In the hours before
Special weather statement, May 12, 5:42 PM EDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
542 PM EDT THU MAY 12 2011
FLZ065-122230-
LEE-
542 PM EDT THU MAY 12 2011
...STRONG THUNDERSTORMS WILL AFFECT CENTRAL LEE COUNTY...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THUNDERSTORMS
LOCATED NEAR SOUTHWEST INTERNATIONAL AIRPORT...OR 6 MILES SOUTHEAST
OF FORT MYERS...MOVING SOUTH AT 15 MPH...WILL AFFECT TICE...MORSE
SHORES...FORT MYERS AND PAGE PARK-PINE MANOR...UNTIL 630 PM EDT.
THIS INCLUDES INTERSTATE 75 BETWEEN EXITS 116 AND 141.
GUSTY WINDS 35 TO 45 MPH WILL OCCUR. HAIL UP TO ONE HALF INCH IN
DIAMETER IS EXPECTED.
&&
LAT...LON 2635 8187 2639 8187 2640 8190 2643 8194
2667 8186 2668 8184 2669 8185 2670 8185
2667 8165 2631 8169 2631 8182
TIME...MOT...LOC 2142Z 012DEG 15KT 2658 8177Local storm report, May 12, 6:14 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
614 PM EDT THU MAY 12 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM HAIL 3 ESE FORT MYERS 26.61N 81.80W
05/12/2011 E0.70 INCH LEE FL TRAINED SPOTTER
SPOTTER AT I-75 AND COLONIAL BLVD REPORTED ONGOING DIME
SIZED HAIL.
0607 PM HAIL 3 E FORT MYERS VILLAS 26.55N 81.82W
05/12/2011 E0.25 INCH LEE FL TRAINED SPOTTER
TRAINED SPOTTER REPORTED PEA SIZED HAIL AT DANIELS PKWY
AND SOPHOMORE LANE
&&
CARLISLESpecial weather statement, May 12, 6:23 PM EDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
623 PM EDT THU MAY 12 2011
FLZ065-122315-
LEE-
623 PM EDT THU MAY 12 2011
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CENTRAL LEE
COUNTY FOR STRONG THUNDERSTORMS WITH HAIL AND STRONG WIND GUSTS VALID
UNTIL 715 PM EDT...
AT 620 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES
STRONG THUNDERSTORMS LOCATED NEAR FORT MYERS...MOVING SOUTH AT 5 MPH
WILL AFFECT TICE...MORSE SHORES...FORT MYERS AND PAGE PARK-PINE
MANOR.
THIS INCLUDES INTERSTATE 75 BETWEEN EXITS 116 AND 139.
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED WHICH CAN CAUSE UNSECURED
OBJECTS TO BLOW AROUND...SNAP TREE LIMBS AND CAUSE POWER OUTAGES.
HAIL UP TO NICKEL SIZE MAY OCCUR.
&&
LAT...LON 2635 8187 2639 8187 2644 8195 2667 8186
2668 8184 2668 8186 2670 8185 2666 8168
2631 8171 2631 8181
TIME...MOT...LOC 2223Z 006DEG 5KT 2661 8179The office that day
Everything else NWS Tampa Bay, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 5:42 PM EDT | Special Weather Statement | TBW | Lee | 48 min |
| May 12, 6:18 PM EDT | Areal Flood Advisory | TBW | Lee | 87 min |
| May 12, 6:23 PM EDT | Special Weather Statement | TBW | Lee | 52 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.